Listen Live

Listen Live

Listen Live

HomeNewsWilliams Lake Mayor and Council Complete Naloxone Training

Williams Lake Mayor and Council Complete Naloxone Training

Williams Lake Mayor and Council are now trained to administer a lifesaving medication that can quickly reverse the effects of an overdose from opioids.

Harm Reduction Co-ordinator with the Boys & Girls Club, Jordan Davis, and RCMP Staff Sgt. Del Byron walked Council through a powerpoint presentation on the SAVE ME Steps for naloxone training before drawing water into a syringe from an ampoule and injecting it into an orange.

“The first thing you are going to do stimulant them. You’re going to call their name and yell at them. We also recommend that you try what’s called a sternum rub” said Davis noting that there 3 minutes before someone who has stopped breathing starts to experience brain damage.

Davis says if they do not respond, then you want to call 911.

- Advertisement -

“If you have to leave them alone, you put them in the recovery position,” she said and then explained how to check their airway and how to ventilate.

“There is a facemask in all of the naloxone kits so you don’t have to do mouth to mouth which everybody is scared of especially if it is somebody you don’t know,” Davis said.

“If you don’t have a barrier you can use their shirt or your shirt-anything you can still breathe for them.”

Davis explained how to deliver ‘Rescue Breaths’, and said if they still do not respond then you are going to assume that they have overdosed.

Davis with Byron then walked Council through of opening the package of the syringe and how to draw up the naloxone from the ampoule.

“This is an intermuscular injection,” she said. “It’s always better to go into the thigh and the butt.”

“It doesn’t matter if there’s air in it. It can go right through somebody’s clothes.”

The syringes according to Davis are very safe and do not need a sharps container to dispose of as they are ‘vanishing point syringes’ because they retract.

The naloxone kits contain 3 ampoules of naloxone and 3 syringes, and Davis says the process of giving rescue breaths and injections are repeated if they are still not responding.

“Can a person have too much naloxone,” asked Councillor Jason Ryll.

“No,” said Davis. “The worst thing that can happen from naloxone is that it can you feel a little bit nauseous but it won’t do anything to you.”

“All the naloxone does is it basically goes into the brain and takes the opioids off the brain and it gives you 30-90 minutes to get that person into a continuous stream because they have to have an IV and continuous naloxone until all of their symptoms are gone.”

Davis and Bryon said once they wake up you need to explain to them that they have overdosed and that they need to go to the hospital.

“We hear this from the shelter all the time. They’ll deal with somebody with an overdose and they want to leave, and they think they’re okay,” says Davis.

“They’re like I’m fine. I don’t need medical attention, but they don’t understand that the overdose will come back.”

Davis said that every time she does naloxone training somebody comes up to her and shares stories of someone they know who has overdosed.

“The most upsetting was a girl that I trained at the beginning of last year, and she said they found her cousin at a party. They didn’t even know she was using anything and they tried to wake her up. Somebody had a kit, but they only gave her one vial and she didn’t wake up.”

“This is a big part of the training, is that you need to know that you have to give 15 minutes to an overdose.”

Although online training for naloxone is available, Davis says she likes walking people through the process in person.

“I’ve had multiple people come up and say I’ve had to use this, and I’m so happy I’ve learned how to use this because when you’re dealing with an emergency you’re very stressed and panicked. So if you’ve walked through the process it’s easier.”

Davis says there are anonymous forms that can be filled out of the substance that they think they have taken.

“Statistically it helps us to show we’re saying that there is a lot of crystal meth that has fentanyl, there is a lot of MDMA/ecstasy that has fentanyl. That is people coming back and saying I thought I was taking ecstasy,” she explains.

Everyone according to Davis should have a naloxone kit.

“If you feel like you should have one, then you should have one. If you never use it then awesome. If you do use it then it’s a really great thing to have.”

- Advertisment -
- Advertisment -
- Advertisement -

Continue Reading

More